Arizona, 2009Flash Flood in Arizona, July 3, 2009
July 3, 2009 · NWS PSR · 1 event in 1 county or zone
Strong winds and heavy rain pounded parts of Gila County late in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds and heavy rain pounded parts of Gila County late in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 3, 3:30 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 3, 3:30 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST FRI JUL 3 2009
.SYNOPSIS...
SUFFICIENT MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA INTO THE
HOLIDAY WEEKEND...ALLOWING FOR AT LEAST A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE UPPER HIGH
PRESSURE SYSTEM RESPONSIBLE FOR FEEDING THIS MOISTURE INTO THE
REGION WILL SHIFT TO OUR WEST AND GIVE A DRIER FLOW PATTERN TO THE
AREA NEXT WEEK. THIS WILL PUSH THE SLIGHT CHANCE OF THUNDERSTORMS
BACK GENERALLY TO THE EAST OF THE GREATER PHOENIX AREA. MEANWHILE
...TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS.
&&
.DISCUSSION...
LATEST RUC ANALYSIS PLACES THE MAIN 500 MB ANTICYCLONE ACROSS TX BUT
WITH A RIDGE AXIS EXTENDING BACK INTO SW AZ. AFTERNOON SAT/RADAR
TRENDS SHOW SCATTERED CONVECTION NORTH OF THE CWA HAVING A HARD TIME
MOVING AGAINST THE ANTICYCLONIC FLOW AND INTO THE LOWER ELEVATIONS.
ATMOSPHERE REMAINS PRIMED ACROSS THE PHOENIX METRO AREA...THOUGH IT
WILL TAKE AN OUTFLOW BOUNDARY TO REALIZE THE INSTABILITY.
LATEST GFS SUGGESTS A VORT MAX LIFTING NORTH OUT OF SONORA WILL
PRODUCE THUNDERSTORMS FIRST ACROSS SE AZ...BEFORE PROPAGATING
TOWARDS THE SOUTHEASTERN CWA THIS EVENING. RAIN CHANCES WILL BE
HIGHEST IN THE PHOENIX METRO AREA THIS EVENING AS THE FLOW VEERS
AROUND THE RIDGE...ADDITIONAL ACTIVITY DEVELOPS SOUTH AND EAST OF
THE AREA AND THE LOW LEVEL MOISTURE CONVERGENCE IS MAXIMIZED.
HOWEVER...OFFICIAL FORECAST (20% FOR PHOENIX) IS GENERALLY BELOW
LATEST MAVS AND CLOSER TO MOS RELIABILITY VALUES.
PREVIOUS DISCUSSION...
THE AFOREMENTIONED UPPER RIDGE WILL RETROGRADE TO OUR W PER SHORT-
RANGE MODEL GUIDANCE. THIS WILL PUT THE CWA IN A MORE W/NWLY FLOW
OVER THE HOLIDAY WEEKEND. THIS WILL CERTAINLY NOT PORTEND TO ANY
MAJOR MOISTURE INCREASE TO BE SURE...IN FACT WE MAY SEE SOME GRADUAL
DRYING TAKE PLACE WITH THIS PATTERN. WILL LEAVE SLIGHT CHANCES GOING
RIGHT ON THRU THE WEEKEND E OF LOWER CO RIVER VALLEY.
NEXT WEEK...BOTH ECMWF AND GFS ARE CONTINUING TO FORECAST ANOTHER
MAJOR TROUGH TO MOVE OVER THE W COAST. THIS WILL PLACE ALL BUT SE AZ
IN A MUCH DRIER FLOW PATTERN...WHEREBY AT MIDWEEK...WE MAY SEE THE
MOISTURE PUSHED BACK TO JUST SRN GILA COUNTY...OR MAYBE EVEN FURTHER
E. FOR NOW...WILL NOT CALL FOR A TOTAL SCOURING OUT OF MOISTURE
(HARD TO DO THIS TIME OF THE MONSOON)...OPTING TO LEAVE A SLIGHT
CHANCE GOING IN ZONE 24 RIGHT ON THRU THE EXTENDED. IF WE DRY
OUT...OF COURSE WE WILL HAVE A BETTER POTENTIAL OF GETTING HOTTER
AGAIN NEXT WEEK. FOR NOW...WILL KEEP MAX TEMPS FAIRLY CLOSE TO EARLY
JULY NORMS.
&&
.AVIATION...
PHX/KIWA AND SURROUNDING AIRFIELDS...
CU AND TCU BUILDING OVER MOUNTAINS AT 17Z PER 88D AND PIREPS...IN
RATHER MOIST ENVIRONMENT. IN FACT...YOUR LATEST PHOENIX SOUNDING HAD
1.69 INCHES OF P/WATER WITH A WEAK STABLE LAYER AT 20 THSD FEET.
CONVECTION IS UNDERWAY...AND STEERING FLOW REMAINS IDEAL FOR ISOLD
ACTIVITY TO DRIFT INTO THE AREA AFTER 00Z. OUTFLOW WINDS COULD
BE STRONG ENUF TO KICK UP DUST BUT STILL NOT CONFIDENT TOO SHOW THAT
HAZARD IN 18Z TAFS. FOR THE 4TH...WITH A POSSIBLE INCREASE IN
MOISTURE WE COULD SEE MORE CLOUDS BTWN 9 AND 12 THD FT.
KIPL/KBLH AND SURROUNDING AIRFIELDS...
DRIER MID-LEVEL AIR WORKING INTO THE REGION TODAY. COUPLED WITH A
CAP LIKELY WON/T SEE MUCH CONVECTIVE ACTIVITY...LIKELY ONLY AROUND
THE MTNS NEAR KBLH. GENERALLY LIGHT WINDS UNTIL LATE TONIGHT WHEN
SOUTHERLY WINDS KICK UP AND A GULF SURGE ARRIVES FOR YOUR 4TH.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
TROUGH MOVING TOWARD THE WEST COAST BY SUNDAY WILL SLOWLY SPREAD DRY
OVER THE FORECAST AREA BY TUESDAY. PRECIP CHANCES ACCORDINGLY
DECREASE. TEMPERATURES WILL ALSO INCH UP MEANING RH LEVELS WILL
DROP. SOUTHWEST WINDS COULD BE GUSTY AT TIMES DURING THE AFTERNOON
HOURS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH/ESTLE
AVIATION...SIPPLE
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Jul 3, 5:46 AM MST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
546 AM MST FRI JUL 3 2009
AZZ021>023-026>028-041300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
546 AM MST FRI JUL 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
THE PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...DENSE
BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS SATURDAY AND SUNDAY...WITH A DRYING TREND
EXPECTED THEREAFTER. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS
OF 45 MPH...DENSE BLOWING DUST AND DEADLY CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-041300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
546 AM MST FRI JUL 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE STRONGER STORMS ARE CAPABLE OF PRODUCING GUSTY
WINDS IN EXCESS OF 40 MPH...LOCALLY HEAVY RAINFALL...AND DEADLY CLOUD
TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS SATURDAY THROUGH THURSDAY. PRIMARY HAZARDS INCLUDE
GUSTY WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAIN AND DEADLY CLOUD
TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025-CAZ030>033-041300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
546 AM MST FRI JUL 3 2009 /546 AM PDT FRI JUL 3 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...LOCALLY DENSE BLOWING DUST AND SAND...AND DEADLY CLOUD TO
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO WEATHER HAZARDS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
ESTLE
In the hours before
Local storm report, Jul 3, 2:23 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
223 PM MST FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND GST 25 NNW GLADDEN 34.21N 113.51W
07/03/2009 E50 MPH LA PAZ AZ TRAINED SPOTTER
50 MPH WIND GUST ESTIMATED. PEA SIZED HAIL REPORTED.
&&
JROGERSLocal storm report, Jul 3, 2:26 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
226 PM MST FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND GST 25 NNW GLADDEN 34.21N 113.51W
07/03/2009 E50.00 MPH LA PAZ AZ TRAINED SPOTTER
50 MPH WIND GUST ESTIMATED. PEA SIZED HAIL REPORTED AT
ALAMO LAKE.
&&
JROGERSLocal storm report, Jul 3, 5:10 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
510 PM MST FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 2 NW GLOBE 33.40N 110.78W
07/03/2009 E0.25 INCH GILA AZ TRAINED SPOTTER
PEA SIZED HAIL.
0500 PM TSTM WND GST 5 N GLOBE 33.45N 110.77W
07/03/2009 M57.00 MPH GILA AZ TRAINED SPOTTER
0501 PM TSTM WND GST 5 WSW ELOY 32.73N 111.69W
07/03/2009 E45.00 MPH PINAL AZ TRAINED SPOTTER
WIND GUSTS TO 45 MPH. WOODEN FENCE KNOCKED DOWN IN YARD.
0505 PM DUST STORM 3 WSW ELOY 32.73N 111.66W
07/03/2009 PINAL AZ TRAINED SPOTTER
ZERO VISIBILITY NEAR ARIZONA CITY.
&&
ROGERSFlash Flood, Gila
- When
- July 3, 5:25 PM MST
- Where
- Gila County, 9.69 mi NE of Radium to 6.83 mi NW of Borch
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 33.523, -110.654
Very heavy rain caused streets to flood and at least one landslide on the hill near Miami. The official observer in Globe had .97 inches in less than an hour. Strong winds and small hail accompanied the storms.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 3, 20091 death · 1 in hail · 3 events
- Lightning Strike in New York, July 3, 20091 death · 1 event
- Rip Current in Florida, July 3, 20091 death · 1 event
- Flash Flood and Damaging Wind in Wyoming, July 3, 20091 injured · $5.0 million · 56 kt wind · 2 events
- Flash Flood and Hail in Colorado, July 3, 20096 injured · $150,000 · 1.75 in hail · 11 events
- Damaging Winds in Arizona, July 3, 20094 injured · $251,000 · 70 kt wind · 2 events
- Lightning Strike in Maine, July 3, 2009$300,000 · 1 event
- Hail and Damaging Winds in Kansas, July 3, 2009$75,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 3, 2009$30,000 · 1 in hail · 23 events
- Flash Flooding and Flood in New Mexico, July 3 to 5, 2009$50,000 · 58 kt wind · 4 events
- Damaging Wind in Arizona, July 3, 2009$25,000 · 60 kt wind · 1 event
- Flash Flooding in Pennsylvania, July 3, 2009$23,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190675.